Alert archive / Colorado / Freeze Warnings in 2020
Freeze Warning 1, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this freeze warning at Sep 7, 2020, 3:41 AM MDT for 16 counties in Colorado. It took effect at Sep 8, 2020, 6:00 PM MDT. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 7, 2020, 3:41 AM MDT (09:41 UTC)
- In effect from
- Sep 8, 2020, 6:00 PM MDT
- Expired
- Sep 9, 2020, 10:52 AM MDT
- In force
- 17 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Adams County, CO, Arapahoe County, CO, Boulder County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Jefferson County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 42 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 9.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4605 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this freeze warning went out at Sep 6, 9:49 PM MDT, 5 hours 52 minutes earlier.
Area forecast discussion, Sep 6, 9:49 PM MDT, 5 hours 52 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 949 PM MDT Sun Sep 6 2020 .UPDATE... Issued at 937 PM MDT Sun Sep 6 2020 Not much to change this evening, other than dealing with the smoke. Substantial plume from the Cameron Peak fire spread over Denver. Smoke production should be decreasing a bit, but portions of the fire will keep burning actively overnight as it stays warm and dry on the ridges, and this smoke should continue to drift east and southeast. So while there may be some improvement, there will still be lots of smoke between Fort Collins and Denver. A shift to drainage winds over the city of Denver may help a little bit overnight, but north of Denver the low levels will be stagnant and probably accumulating smoke. On Monday there should be a substantial plume again, headed more toward the east or ESE again. We'll need to look at whether areas near the foothills and Wyoming border where the westerly winds will surface again need a Red Flag Warning tomorrow, right now they look close. No changes to the thinking for Monday night/Tuesday as uncertainty continues about impacts east of the mountains, especially for the plains if the best lift is mainly further west. && .SHORT TERM...(This evening through Monday) Issued at 314 PM MDT Sun Sep 6 2020 There is some convective cloudiness developing over the western half of the CWA this afternoon. The Cameron Peak Fire is belching smoke in a significant fashion this afternoon. The smoke plume is very visible in the area radars. There is a north-northwesterly wind field covering most of the CWA at this time. Again, we had our 72nd day of 90 degrees F or higher this summer. There isn't much change expected in our weather through Monday. The main thing will be the fire and it's smoke. Models show the upper ridge center over the Great basin now to migrate west and northwestward into California by 12Z Monday morning. The flow aloft on Monday increases and goes from westerly to northwesterly by late in the day as an upper trough develops north and northwest of Colorado. The low level wind progs show easterly winds for most of the CWA tonight. Weak drainage patterns eventually win out in some areas later tonight. On Monday, downsloping winds are progged in most areas. By late afternoon, most of the plains will have east- southeasterlies in place. There is no moisture around tonight and most of Monday with PWs in the 0.25 to 0.50 inch range. Moisture increases a bit over the far eastern border area by 00Z late Monday. The QG Omega fields have weak upward vertical velocity for CWA overnight. This upward motion increases through the day with the approaching upper trough. There is no measurable precipitation noted on the QPF fields tonight and Monday. No pops. For temperatures, Monday's highs are 0.5-2.0 C cooler than this afternoon's highs. .LONG TERM...(Monday night through Sunday) Issued at 314 PM MDT Sun Sep 6 2020 ...SNOW AND RECORD COLD EXPECTED TUESDAY AND WEDNESDAY... The big weather story of this period will be the significant storm moving through Colorado Monday night into Wednesday, with heavy snow accumulations expected across the front range and foothills. Snow is also expected across portions of the eastern plains including the Denver metro area and areas to the southeast. From a purely meteorological standpoint, this is an impressive synoptic pattern for snow this early in the season. A strong shortwave will dive out of the Canadian Rockies Monday, reaching the southern Utah/Four Corners region by Tuesday afternoon. Impressive QG forcing is expected, with 600-500mb QG omega of up to 40-45 mb/hr over the mountains. Upslope flow potential looks quite good for much of the eastern slopes given a favorable upper low track combined with adequate low to mid-level moisture. This will be accompanied by anomalously cold mid-level temperatures. Current 700mb temperatures in north central Canada are near -9 to -12C and are expected to reach the eastern CO plains by Tuesday morning. This would be record mid-level cold... as both the NAEFS and ECM Ensemble 700mb temperatures are at a climatological minimum, and 700mb temperatures from the DNR soundings have never dropped below -10C before late September. However, there have been several inconsistencies among guidance in the past few model cycles. After most models suggested a more progressive trough quickly lifting out of the area, a significant shift to the west has occurred. Most operational models and their ensembles now suggest the upper trough will cutoff somewhere near the Four Corners area Tuesday evening, and then drift slowly to the east. At the surface, a powerful cold front is expected to drop temperatures from the low 90s Monday afternoon to the low to mid 30s by Tuesday morning. Strong winds are expected with this front, with northerly winds up to 50 mph possible across the Plains. There is some chance we get a burst of winds up to 60 mph with the front, so will have to monitor that for potential of a brief High Wind Warning. Precipitation is expected to blossom Monday night through Tuesday morning as mid-level moisture increases and favorable upslope flow develops. Most of the higher elevations will briefly mix with rain before changing to snow within a few hours after midnight. Across metro, temperatures will gradually cool through the morning, leading to a rain/snow mix before changing over to all snow by the early afternoon. Snow is expected to continue across the metro through the evening and overnight. With the slower solutions offered by the new model guidance, it appears that a good portion of QPF for the metro will fall during the evening and overnight hours, potentially allowing for slightly higher accumulations. Despite these changes... the overall message for the storm has not changed much. Accumulations of 8 to 14 inches are expected across much of the front range and foothills, with 6 to 10 inches expected across the Palmer Divide. Across the Denver metro, a 2 to 6 inches of snow still expected to fall, with most snow only accumulating on vegetation. Tree damage and power outages could be issues, especially where the heavier accumulations are expected. Impacts to road surfaces are possible across the higher elevations, but very warm soil and road temperatures in the urban corridor will limit impacts there. Winter Storm Watches will remain in effect for both the higher elevations and much of the metro Monday night through Wednesday morning. Confidence is high for significant accumulations of snow across the higher terrain, with low confidence in the forecast for the urban corridor. Users should continue to monitor the forecast trends over the next 36 hours for the latest information. After the winter precipitation winds down Wednesday morning... a slow return to warmer temperatures is expected. With the cutoff low still drifting slowly to the north and east, cooler temperatures than previously forecast are expected for much of the week. Wednesday's temperatures may struggle to make it to the low to mid 40s across the plains. Temperatures will warm to the 50s Thursday and to the 70s and 80s by the weekend. Limited precipitation chances expected through the weekend as the upper low departs and upper ridging begins to build back into the region. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 937 PM MDT Sun Sep 6 2020 There will be areas of smoke near Denver through Monday, mainly north of the city. Localized MVFR visibilities are possible overnight. An elevated plume and significant surface smoke is expected around KFNL/KGXY on Monday, with lighter smoke in surrounding areas that may still impact slant visibility as far south as KDEN. Northwest winds gusting to around 20 knots are expected to develop in the Denver area between 18z and 21z, with a cold front producing strong north winds starting between 00z and 03z Monday evening. && .FIRE WEATHER... Issued at 937 PM MDT Sun Sep 6 2020 Conditions on the plains have moderated this evening. Monday will be a little cooler with slightly higher humidities and less wind on the plains. The exception may be areas near the foothills which could be west winds and drier conditions in the afternoon. Over the mountains, it will be mild with poor humidity recovery again on the ridges and in the foothills, though winds will be lighter than last night. There may be a little increase in the wind late tonight. It will be windier in the mountains tomorrow with one more very warm and dry day. Sharply colder air will move in Monday evening behind a cold front, with strong north winds on the plains and northeast winds developing in the mountains. Rain on the plains and snow in the mountains will develop by Tuesday morning. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from late Monday night through late Tuesday night for COZ033>036-038>041-043. Red Flag Warning until 8 PM MDT Monday for COZ211>213-215-217- 218. && UPDATE...Gimmestad SHORT TERM.....RJK LONG TERM......Hiris AVIATION...Gimmestad FIRE WEATHER...Gimmestad
Hazardous weather outlook, Sep 6, 11:12 AM MDT, 16 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1112 AM MDT Sun Sep 6 2020 COZ030>051-071715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1112 AM MDT Sun Sep 6 2020 ...EXTREME FIRE WEATHER CONDITIONS TODAY AND MONDAY FOLLOWED BY SIGNIFICANT WINTER WEATHER AND RECORD LOW TEMPERATURES TUESDAY AND WEDNESDAY... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Hot temperatures, very dry conditions, and wind gusts to 30 mph will result in critical fire danger today. Red Flag Warnings have been issued for much of northern Colorado today for this. .DAYS TWO THROUGH SEVEN...Monday through Saturday A strong storm system will push southward into Colorado Monday night into Tuesday, which will bring much colder temperatures and accumulating snow to the region. Snowfall falling on trees in full leaf could cause branches to break or other tree damage. Roadways could become slushy, especially over the higher terrain where the heaviest snowfall accumulations are expected. Snow may linger into Tuesday night and early Wednesday morning. Conditions will improve Wednesday through the rest of the week, with a gradual warming period into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be be needed today and tonight.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 3:39 AM MDT | Winter Storm Warning | BOU | Arapahoe, Boulder, Clear Creek, Douglas, Elbert, Gilpin and 6 more | 55 hr |
| Sep 7, 3:39 AM MDT | Winter Weather Advisory | BOU | Adams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 7 more | 55 hr |
Nearby
Freeze Warnings in Colorado, 2020Every freeze warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.